Skip Navigation LinksSigns-of-Overdose

substance and addiction prevention branch

emergency medical bag

What is a drug-related overdose?

A drug-related overdose can occur when a toxic amount of a drug, or combination of drugs, overwhelms the body. People can overdose on many different substances, including prescription or illicit drugs and alcohol. Drug-related overdose is a leading cause of injury-related death in the United States and California.

​Illicit drugs and overdose

​Many drug overdose deaths involve illicit opioids (such as fentanyl and heroin) or stimulants (such as cocaine or methamphetamine), alone or in combination. Fentanyl is an extremely potent synthetic opioid that cannot be seen, smelled, or tasted when mixed into other drugs. Most opioid-related drug overdose deaths involve illicit fentanyl, which has been found in many drugs, including heroin, methamphetamine, counterfeit pills, and cocaine. Fentanyl mixed with any drug increases the likelihood of a fatal overdose. Fentanyl test strips can be used to determine if fentanyl is present in drugs. Download CDPH's Fentanyl Testing to Prevent Overdose (PDF) fact sheet and Fentanyl and Fentanyl Test Strips FAQs (PDF).

​Prescription drugs and overdose​

Prescription opioids used for pain relief are generally safe when taken for a short time and as prescribed by a doctor. However, prescription opioids can be highly addictive and misused. They can have harmful effects including drowsiness, confusion, nausea, and constipation. Prescription opioid misuse can also cause slowed breathing that can lead to hypoxia, which can result in coma, brain damage, or overdose death. Misusing prescription stimulants can lead to psychosis, paranoia, heart, nerve, or stomach problems, or overdose.

According to the United States Drug Enforcement Administration (DEA), counterfeit pills are more lethal than ever before. The only safe medications are ones prescribed by a trusted medical professional and dispensed by a licensed pharmacist.​​

Mixing drugs is especially dangerous

Whether intentional or not, mixing drugs significantly increases the risk of harm. Drugs taken together can interact in ways that increase their overall effect. Mixing drugs or mixing drugs with alcohol is associated with a greater risk of overdose. Multiple prescription medications should only be taken under physician supervision.

Stop opioid overdose with naloxone

Naloxone is a life-saving medication used to reverse an opioid overdose, including heroin, fentanyl, and prescription opioid medications. Naloxone has very few negative effects, and has no effect if opioids are not in a person's system. Naloxone will not work to reduce the effects of a stimulant or non-opioid sedatives like xylazine. There is no similar antidote for non-opioid drugs. However, always give naloxo​​ne because the person may have unintentionally taken fentanyl.

Signs of an opioid overdose

Opioid-r​ela​ted overdose is typically characterized by severe difficulty breathing or not breathing at all; the person is nonresponsive and unconscious. Signs and symptoms include:​

  • ​Small, constricted "pinpoint pupils"
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)

Signs of a stimulant overdose

Stim​​ulant-​related overdose, also called overamping, is commonly characterized by dangerous overheating, and often the individual experiencing the overdose remains conscious. Signs and symptoms include:

  • Dilated pupils
  • Dizziness
  • Tremor
  • Irritability
  • Confusion
  • Mood swings
  • Nausea or vomiting
  • Rapid breathing, fast heart rate or arrhythmia
  • Overheating or excessive sweating
  • Hypertension (high blood pressure)
  • Panic or extreme anxiety
  • Hallucination
  • Psychosis

​​A stimulant-related ​overdose can als​​o cause a seizur​​​e, stroke, or heart attack/cardiac arrest.

​Signs o​f a seizure

  • Drooling or frothing at the mouth
  • Grunting and snorting
  • Tingling or twitching in one part of the body
  • Loss of bladder or bowel control
  • Sudden falling
  • Loss of consciousness​
  • Temporary absence of breathing
  • Entire body stiffening
  • Uncontrollable muscle spasms with twitching and jerking limbs
  • Head or eye deviation (fixed in one direction)
  • Aura before the seizure — may be described as sudden fear or anxiety, a feeling of nausea, change in vision, dizziness, or an obnoxious smell (not as common with drug-related seizures)
  • Skin color may be very red or bluish

Signs o​​f a stroke

  • Numbness in the face, arms, or legs,
  • Sudden and severe headaches,
  • Blurred vision, or
  • Sudden loss of coordination.

Signs of a heart attack or cardiac arrest

  • Pain, pressure, or squeezing sensations in the center of the chest
  • Discomfort in the neck, arms, jaw, back, or stomach, and
  • Shortness of breath, lightheadedness, nausea, fatigue, or cold sweats​

​Learn about other serious health consequences of chronic prescription stimulant misuse and illicit stimulant use.

Signs of a mixed drug overdose

Mixed drug related overdose signs and symptoms include:​

  • Signs of mixing stimulants
    • Fast/troubled breathing
    • Increased body temperature
    • Nausea or vomiting
    • Chest pain
    • Seizures or tremors
  • Signs of mixing depressants (e.g., opioids, benzodiazepines, alcohol)
    • Slow breathing
    • Weak pulse
    • Altered mental status or confusion
    • Passing out ​

Signs of an alcohol overdose/poisoning

Learn about the signs and symptoms of alcohol poisoning and the effects of mixing alcohol with other drugs.​​

How to respond to a drug overdose

It may be hard to tell if someone is experiencing an overdose. If you are not sure, treat it like an overdose - you could save a life. With a fentanyl overdose, two or more doses of naloxone may need to be given.​

  1. Call​​​ 911 and give naloxone
  2. Keep the person awake and breathing.
  3. Lay the person on their side to prevent choking.
  4. Stay with the person until 911 responders arrives.

With a stimulant overdose, follow this additional guidance:

  • Keep the person hydrated. Give them water, a sports drink, or non-caffeinated drink.
  • Place a cool wet cloth under the armpits, on the back of the knees, and/or on the forehead.
  • If the person is having a seizure, move anything around them that can harm them. Do not restrain the person. Do not put anything in their mouth.
  • If the person has lost consciousness and you notice that they are not breathing, begin CPR if you are trained.
California's Good Samaritan law protects those giving emergency medical care at the scene of a medical emergency, including giving naloxone.​
​​
Page Last Updated :